Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 26, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 17, 2018, 3:07 PM EDT for Manistee County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 3:07 PM EDT (19:07 UTC)
- Expired
- Aug 17, 2018, 4:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025
WUUS53 KAPX 171907
SVRAPX
MIC101-172000-
/O.NEW.KAPX.SV.W.0026.180817T1907Z-180817T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
307 PM EDT FRI AUG 17 2018
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northeastern Manistee County in northern Michigan...
* Until 400 PM EDT.
* At 307 PM EDT, a severe thunderstorm was located near Copemish, or
near Thompsonville, and is nearly stationary.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Thompsonville, Kaleva, Copemish and Pere Marquette State Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4452 8605 4452 8584 4451 8582 4443 8582
4431 8596 4443 8615
TIME...MOT...LOC 1907Z 308DEG 2KT 4446 8600
HAIL...1.00IN
WIND...<50MPH
$$
KF3 follow-up statements
800
WWUS53 KAPX 171922
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
322 PM EDT FRI AUG 17 2018
MIC101-172000-
/O.CON.KAPX.SV.W.0026.000000T0000Z-180817T2000Z/
Manistee MI-
322 PM EDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN MANISTEE COUNTY...
At 322 PM EDT, a severe thunderstorm was located over Copemish, or
near Thompsonville, moving east at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Thompsonville, Kaleva, Copemish and Pere Marquette State Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4452 8605 4452 8584 4451 8582 4443 8582
4431 8596 4443 8615
TIME...MOT...LOC 1922Z 255DEG 11KT 4447 8593
HAIL...1.00IN
WIND...<50MPH
$$
KF718
WWUS53 KAPX 171941
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
341 PM EDT FRI AUG 17 2018
MIC101-172000-
/O.CON.KAPX.SV.W.0026.000000T0000Z-180817T2000Z/
Manistee MI-
341 PM EDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN MANISTEE COUNTY...
At 340 PM EDT, a severe thunderstorm was located over Thompsonville,
and near Copemish and nearly stationary.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Thompsonville, Kaleva, Copemish and Pere Marquette State Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4452 8605 4452 8584 4451 8582 4443 8582
4431 8596 4443 8615
TIME...MOT...LOC 1940Z 185DEG 4KT 4450 8595
HAIL...1.00IN
WIND...<50MPH
$$
KF985
WWUS53 KAPX 172002
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
402 PM EDT FRI AUG 17 2018
MIC101-172011-
/O.EXP.KAPX.SV.W.0026.000000T0000Z-180817T2000Z/
Manistee MI-
402 PM EDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MANISTEE COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible across northeastern Manistee County through
5pm.
LAT...LON 4452 8605 4452 8584 4451 8582 4443 8582
4431 8596 4443 8615
TIME...MOT...LOC 2001Z 308DEG 2KT 4449 8594
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:21 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 17, 1:21 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 121 PM EDT Fri Aug 17 2018 .UPDATE... Issued at 1000 AM EDT Fri Aug 17 2018 Morning composite analysis reveal the slow moving closed low over northern Illinois, associated broad surface low pressure is across SE lower MI into southern Ontario. Showers and some thunderstorms with this system stretch from the Ohio Valley up through SW/W lower MI and then back into Wisconsin within a nicely defined deformation axis. Further north, lingering light shower activity continues over the SE counties, associated with a smaller scale circulation exiting through eastern Lake Huron. Lots of mid/high cloud cover has spread up into northern lower Michigan. And, another morning with stratus/fog expanding into interior northern lower MI around and after sunrise, becoming more akin to fall. Somewhat of a repeat of the last few day. Closed mid-level circulation over northern Illinois still expected to open up and advance through lower Michigan through the afternoon and this evening. This will drag the deformation axis and associated showers through central lower Michigan through the course of the day, just clipping (or just missing) our far southern counties. Meanwhile, with our persistent moist airmass, morning APX sounding reveals close to 800 J/KG elevated CAPE this morning, a little better than yesterday. Daytime heating should once again generate MLCAPE values of 500 to maybe 1000 J/KG across northern lower Michigan (thicker high cloud cover will suppress those numbers some). Overall northerly flow and inland contraction of the boundary layer will concentrate low level convergence across interior northern lower Michigan through the higher terrain, particularly M-72 southward. So, I have re-tooled PoPs for the afternoon/evening to reflect that idea. Severe weather potential: Also similar to yesterday. Relatively light winds aloft, minimal ambient shear, and higher freezing levels suggest a very minimal severe threat. But, slow moving/back building updrafts could result in localized heavy rain. && .NEAR TERM...(Today through Tonight) Issued at 213 AM EDT Fri Aug 17 2018 ...Scattered showers and a few storms... High Impact Weather Potential...Thunderstorms possible across much of Northern Lower Michigan...mainly this afternoon into early evening with the potential for heavy rain and some gusty winds. Pattern Synopsis/Forecast...A stationary front remains draped across Lower Michigan early this morning attached to low pressure slowly making its way eastward thru the Southern Great Lakes. Associated 500 mb low center has reached Northern Illinois...kicking off a more organized/stronger line of showers and storms stretching from near Chicago along I-55 into Missouri. Closer to home...a few showers remain across far NE Lower Michigan as well as between MBL and CAD. As we head into today and tonight...surface low will continue to slowly slide eastward thru the Southern Great Lakes as the upper low follows immediately behind. Northern edge of the moisture shield associated with this system will remain across Northern Lower Michigan today. Weak lift and modest moisture combined with strengthening diurnal instability will again kick off scattered showers and a few thunderstorms across much of Northern Lower Michigan today into this evening. Wind fields will remain too weak for the development of severe storms...but certainly cannot rule out the possibility of heavy rainfall. Showers and storms will diminish and eventually end later this evening and overnight with loss of daytime instability. Expect another warm mid August day with high temps in the 80s. Low temps tonight will cool back into the upper 50s and lower 60s. && .SHORT TERM...(Saturday through Sunday) Issued at 213 AM EDT Fri Aug 17 2018 High Impact Weather Potential: Minimal. Pattern Synopsis/Forecast: A weak shortwave, currently over the Saskatchewan/Manitoba area, is expected to move over the region through the day Saturday. This shortwave combined with lake breeze potential, lingering moisture with PWATS around 1", and diurnal heating could produce some scattered showers Saturday afternoon/evening. Once this shortwave moves through, we will be on the southern end of a broad area of high pressure passing through James Bay. This will bring about a warm and quiet day Sunday, with a stronger trough expected by Monday evening. Primary Forecast Concerns: Rain chances Saturday. With a quiet day expected Sunday, the main concern is the low end PoPs for Saturday, and any thunder potential that may accompany them. As mentioned, the shortwave is rather weak and model sounding mid-level lapse rates never steepen much (6 C/km is about as steep as they get). Progged PWAT values of around 1" are a bit above average for this time of year, but well within the 75th percentile. Certainly a smattering of different CAPE values out there, there will probably be at least a few hundred J/kg to work with especially along the southern tier of counties. Put these factors with diurnal heating, and likely lake breeze development, and some scattered afternoon/evening showers Saturday are not out of the question. I don't think there will be much thunder if any. .LONG TERM...(Sunday night through Thursday) Issued at 213 AM EDT Fri Aug 17 2018 A more robust system will be moving through the region early next week. Still some specifics to work out with timing and track as guidance is a bit divergent at this point. The Euro is quite a bit stronger and further north right now, perhaps a bit too overdone. It is a fairly strong low for this time of year, with NAEFS SLP in the neighborhood of -1 to -2 standard deviations at 1008mb. The Euro is currently even deeper at 990-995mb so it definitely seems overdone. The GFS keeps the stronger forcing to our south but does still bring showers to the area. Another concern to watch, particularly with the current Euro output, is the potential for strong winds. Again, solutions are markedly different at this point and I'm just not completely buying into the current strength of the Euro, but it does warrant watching over the coming days. Thunder potential will be tied to where the stronger forcing ends up as well, so for now the blend probabilities will work. Once this system passes, the remainder of the week will be quiet as high pressure once again slides into the region. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 121 PM EDT Fri Aug 17 2018 Closed low pressure system will slide through southern lower Michigan this afternoon through this evening. Showers with this system will remain largely through central lower Michigan. But, daytime heating will once again fuel showers and some thunderstorms across interior northern lower Michigan. This activity is expected to remain away from the terminal sites. Fog again tonight for parts of northern lower MI. But I think less so at the terminal sites as compared to last night as we get some drier air to bleed into the region. && .MARINE... Issued at 213 AM EDT Fri Aug 17 2018 Winds and waves will remain below SCA criteria thru the weekend. Small chances of showers and possibly a few storms will continue today and Saturday...with better chances of convection developing next week as an unseasonably strong system arrives. Stronger winds are also possible with this system. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...BA NEAR TERM...MR SHORT TERM...AM LONG TERM...AM AVIATION...BA MARINE...MR
Hazardous weather outlook, Aug 17, 10:05 AM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1005 AM EDT Fri Aug 17 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-181000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1005 AM EDT Fri Aug 17 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Thunderstorms are possible this afternoon into early evening across interior Northern Lower Michigan, mainly south of M-32. Severe storms are not expected. But localized heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 17, 2:53 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Gaylord MI
253 PM EDT FRI AUG 17 2018
MIZ031-171945-
Manistee-
253 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MANISTEE COUNTY...
At 253 PM EDT, a strong thunderstorm was located near Kaleva, or near
Thompsonville, moving south at 15 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Thompsonville, Kaleva, Copemish, Brethren and Pere Marquette State
Forest.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4452 8599 4451 8589 4429 8582 4424 8615
4449 8618
TIME...MOT...LOC 1853Z 345DEG 15KT 4444 8600
ADAMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:53 PM EDT | Special Weather Statement | APX | Manistee | 52 min |
| Aug 17, 5:08 PM EDT | Special Weather Statement | APX | Roscommon | 22 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.